Alabama, 2002Damaging Wind in Alabama, April 28, 2002
April 28, 2002 · NWS BMX · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $8,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Apr 28, 7:00 PM CST, 3 hours 30 minutes earlier.
Area forecast discussion, Apr 28, 7:00 PM CST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
800 PM CDT SUN APR 28 2002
STRONG TO SEVERE THUNDERSTORMS ACROSS EXTREME NORTHERN PORTIONS OF
FORECAST AREA. FEW SHOWERS HAVE DEVELOPED ACROSS CENTRAL PORTIONS
AS WELL. CAPE/INSTABILITY QUITE HIGH ACROSS AREA FROM TUSCALOOSA TO
BIRMINGHAM TO ROANOKE...SPC HAS JUST ISSUED A SEVERE THUNDERSTORM
WATCH FOR THESE AREAS. THIS WATCHG WILL REPLACE THE PREVIOUS
TORNADO WATCH ACROSS NORTHERN ALABAMA...AND WILL BE IN AFFECT
THROUGH MIDNIGHT. HAVE ALREADY SENT UPDATE ZONES.
.BHM...NONE.
In the hours before
Local storm report, Apr 28, 5:02 PM CST, 5 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
602 PM CDT SUN APR 28 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0600 PM IDER AL 1.75 IN HAIL
04/28/02 DEKALB GOLFBALL SIZE HAIL WAS
REPORTED IN IDER BY STORM
SPOTTERS.Local storm report, Apr 28, 6:50 PM CST, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
750 PM CDT SUN APR 28 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0726 PM HAZEL GREEN AL 0.75 IN HAIL
04/28/02 MADISON DIME SIZE HAIL WAS
REPORTED IN HAZEL GREEN.
0729 PM ARDMORE AL 1.00 IN HAIL
04/28/02 LIMESTONE QUARTER SIZE HAIL FELL IN
ARDMORE.
0730 PM NEW MARKET AL 1.00 IN HAIL
04/28/02 MADISON QUARTER SIZE HAIL
REPORTED IN NEW MARKET.
0735 PM ARDMORE AL 0.88 IN HAIL
04/28/02 LIMESTONE NICKEL SIZE HAIL WAS
OBSERVED IN ARDMORE.
0740 PM NEW MARKET AL 1.50 IN HAIL
04/28/02 MADISON ONE AND ONE HALF INCH
DIAMETER SIZE HAIL WAS
REPORTED IN NEW MARKET.Local storm report, Apr 28, 8:49 PM CST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
949 PM CDT SUN APR 28 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0820 PM SKYLINE AL 1.75 IN HAIL
04/28/02 JACKSON GOLFBALL SIZE HAIL JUST
SOUTH OF SKYLINE. LARGE
HAIL ALL THE WAY FROM THE
MADISON COUNTY BORDER TO
SKYLINE REPORTED BY
JACKSON COUNTY EMA.
0825 PM MOORES MILL AL WIND DAMAGE
04/28/02 MADISON HOME DAMAGED BY FALLING
TREE OR TELEPHONE POLE.
REPORTED BY MADISON
COUNTY EMA.
0840 PM ATHENS AL FUNNEL CLOUD
04/28/02 LIMESTONE FUNNEL CLOUD NEAR ATHENS.
DID NOT TOUCH DOWN.
REPORTED BY LIMESTONE
SHERIFFS OFFICE.
0840 PM SCOTTSBORO AL 1.00 IN HAIL
04/28/02 JACKSON ONE INCH HAIL REPORTED IN
SCOTTSBORO. PUBLIC
REPORT.
0845 PM SYLVANIA AL 0.75 IN HAIL
04/28/02 DEKALB THREE QUARTER INHC HAIL
IN SYLVANIA. REPORTED BY
DEKALB COUNTY EMA.
0853 PM MADISON AL 0.75 IN HAIL
04/28/02 MADISON THREE QUARTER INCH HAIL
NEAR MADISON, NEAR COUNTY
ROAD 72. REPORTED BY
MADISON COUNTY EMA.
0900 PM HUNTSVILLE AL 0.88 IN HAIL
04/28/02 MADISON NICKEL SIZED HAIL JUST
NORTH OF
HUNTSVILLE.PUBLIC REPORT.
0900 PM MADISON AL 0.75 IN HAIL
04/28/02 MADISON DIME SIZED HAIL REPORTED
IN THE CITY OF
MADISON.REPORTED BY
MADISON COUNTY EMA.
0907 PM REDSTONE ARSENAL AL 0.75 IN HAIL
04/28/02 MADISON DIME SIZED HAIL REPORTED
AT REDSTONE ARSENAL.
REPORTED BY MADISON
COUNTY EMA.
0909 PM REDSTONE ARSENAL AL 1.75 IN HAIL
04/28/02 MADISON GOLF BALL SIZED HAIL
REPORTED IN REDSTONE
ARSENAL. PUBLIC REPORT.
0910 PM MENTONE AL 1.00 IN HAIL
04/28/02 DEKALB QUARTER SIZED HAIL IN
MENTONE. REPORTED BY
DEKALB COUNTY EMA.
0921 PM FORT PAYNE AL 0.75 IN HAIL
04/28/02 DEKALB DIME TO PENNY SIZED HAIL
IN FORT PAYNE. PUBLIC
REPORT.
0925 PM HUNTSVILLE AL 1.75 IN HAIL
04/28/02 MADISON GOLF BALL SIZED HAIL
REPORTED JUST SOUTH OF
HUNSTVILLE.PUBLIC REPORT.
0929 PM GADSDEN AL 1.75 IN HAIL
04/28/02 ETOWAH GOLF BALL SIZED HAIL IN
GADSDEN. PUBLIC REPORT.
0929 PM GADSDEN AL 1.75 IN HAIL
04/28/02 ETOWAH GOLF BALL SIZED HAIL JUST
TO THE EAST OF GADSDEN.
PUBLIC REPORT.
0930 PM GLENCOE AL 0.88 IN HAIL
04/28/02 ETOWAH NICKEL SIZED HAIL IN
GLENCOE. PUBLIC REPORT.
0945 PM PIEDMONT AL 1.00 IN HAIL
04/28/02 CALHOUN QUARTER SIZED HAIL IN
PIEDMONT. PUBLIC REPORT.Special weather statement, Apr 28, 9:07 PM CST, 1 hour 23 minutes before
ALZ001>029-290500-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
1007 PM CDT SUN APR 28 2002
THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM
SEVERE THUNDERSTORM WATCH NUMBER 179...
COLBERT...FRANKLIN...JACKSON...LAUDERDALE...LIMESTONE...
MADISON...
THE FOLLOWING COUNTIES REMAIN IN
SEVERE THUNDERSTORM WATCH NUMBER 179
WHICH IS IN EFFECT UNTIL MIDNIGHT...
BLOUNT...CALHOUN...CHEROKEE...CLAY...CLEBURNE...
CULLMAN...DEKALB...ETOWAH...FAYETTE...JEFFERSON...
LAMAR...LAWRENCE...MARION...MARSHALL...MORGAN...
PICKENS...RANDOLPH...SHELBY...ST CLAIR...TALLADEGA...
TUSCALOOSA...WALKER...WINSTON...
Special weather statement, Apr 28, 9:41 PM CST, 49 minutes before
ALZ001>029-290500-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
1041 PM CDT SUN APR 28 2002
THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM
SEVERE THUNDERSTORM WATCH NUMBER 179...
COLBERT...CULLMAN...DEKALB...FRANKLIN...JACKSON...
LAUDERDALE...LAWRENCE...LIMESTONE...MADISON...MARION...
MARSHALL...MORGAN...WINSTON...
THE FOLLOWING COUNTIES REMAIN IN
SEVERE THUNDERSTORM WATCH NUMBER 179
WHICH IS IN EFFECT UNTIL MIDNIGH...
BLOUNT...CALHOUN...CHEROKEE...CLAY...CLEBURNE...
ETOWAH...FAYETTE...JEFFERSON...LAMAR...PICKENS...
RANDOLPH...SHELBY...ST CLAIR...TALLADEGA...TUSCALOOSA...
WALKER...
Thunderstorm Wind, Calhoun
- When
- April 28, 10:30 PM CST
- Where
- Calhoun County, Ohatchee
- Measured
- 50 kt (58 mph)
- Property damage
- $8,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.783, -86.000
Several trees and power lines were knocked down in the Ohatchee area.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Maryland, April 28, 20023 deaths · 122 injured · $125 million · F4 · 16 events
- Tornadoes in Illinois, April 28, 20021 death · 10 injured · $8.0 million · F3 · 2 events
- Tornadoes in Kentucky, April 28, 200226 injured · $17 million · F3 · 3 events
- Tornadoes in Tennessee, April 28, 200231 injured · $2.3 million · F3 · 3 events
- Tornadoes and Hail in Kentucky, April 28, 20021 death · 8 injured · $3.2 million · F2 · 31 events
- Tornadoes and Hail in Virginia, April 28, 200212 injured · $7.4 million · F2 · 39 events
- Tornado in Illinois, April 28, 20021 injured · $400,000 · F3 · 1 event
- Tornado in Ohio, April 28, 20022 injured · $46 million · F2 · 1 event
- Tornado and Damaging Winds in Indiana, April 28, 200212 injured · $805,000 · F2 · 3 events
- Tornadoes and Hail in Maryland, April 28, 2002$164,000 · F3 · 7 events
- Tornado in Illinois, April 28, 20023 injured · $3.5 million · F2 · 1 event
- Tornado and Hail in Virginia, April 28, 20022 injured · $1.6 million · F2 · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5293034.